Virginia, 2007

Hail and Damaging Winds in Virginia, August 25, 2007

August 25, 2007 · NWS MRX · 3 events in 2 counties and zones

Isolated severe thunderstorms developed in the afternoon hours across the southwest Virginia with surface temperatures in the 90s creating high instability. Storm reports consisted of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorms developed in the afternoon hours across the southwest Virginia with surface temperatures in the 90s creating high instability. Storm reports consisted of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 25, 1:41 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 25, 1:41 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT SAT AUG 25 2007

.SHORT TERM...(TONIGHT AND SUNDAY)...WEAK UPPER TROUGH TO MOVE INTO
THE AREA IN THE SHORT TERM...ALONG WITH A DISSIPATING COLD FRONT.
FORCING WEAK WITH THESE FEATURES.  CONSIDERABLE CONVECTION FLARED
AHEAD OF THE FRONT LAST NIGHT OVER MIDDLE TENNESSEE...BUT CONFIDENCE
LOW THAT WE WILL SEE A REPEAT TONIGHT OVER OUR AREA.  HOWEVER...WILL
CARRY SLIGHT CHANCE TO LOW CHANCE POPS BOTH TONIGHT AND TOMORROW.
WILL GENERALLY GO A BIT ABOVE MAV TEMPS AGAIN TONIGHT...BUT WILL
STAY CLOSER FOR TOMORROW.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...MEDIUM RANGE MODELS AND
ENSEMBLES ARE IN REASONABLY GOOD AGREEMENT AND GENERALLY CONTINUE TO
ADVERTISE A PATTERN SHIFT TOWARD THE END OF THE UPCOMING WORK WEEK.
UPPER RIDGE THAT HAS PERSISTED OVER THE SE CONUS IS PROJECTED TO
RETROGRADE WELL TO THE WEST ALLOWING A TROUGH TO SET UP OVER THE
EASTERN CONUS. SURFACE FRONT THAT WILL USHER IN COOLER AIR MASS BY
NEXT FRIDAY DOES NOT APPEAR TOO ACTIVE FOR THE SOUTHERN APPALACHIANS
AT THIS TIME...BUT ANTICIPATE ENOUGH LIFT WITH THIS FEATURE TO
WARRANT CHANCE POPS. TYPICAL DIURNAL CONVECTION EXPECTED FOR MOST
DAYS PRECEDING THIS EVENT...WITH BEST CHANCE IN THE EASTERN TIER OF
OUR FORECAST AREA NEARER THE MOISTURE AXIS TO OUR SOUTH AND EAST.
FOR TEMPS...GENERALLY USED A COMBINATION OF GFS GUIDANCE AND
ENSEMBLE MEAN GUIDANCE. TEMPS MAY ACTUALLY FALL TO NEAR
CLIMATOLOGY...OR EVEN SLIGHTLY BELOW IN SOME AREAS...BY LATE IN THE
LONG TERM PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  94  70  94  71 /  20  20  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  93  68  92  69 /  20  20  20  10  10
OAK RIDGE, TN  70  93  67  94  69 /  20  20  20  10  10
TRI CITIES AIRPORT, TN  66  88  60  90  64 /  20  30  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Aug 25, 4:30 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT SAT AUG 25 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT SAT AUG 25 2007 /430 AM CDT SAT AUG 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 25, 10:49 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1149 AM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 SE HAYESVILLE         35.04N 83.81W
08/24/2007                   CLAY               NC   LAW ENFORCEMENT

            ONE TREE DOWN ON MYERS CHAPEL ROAD. REPORTED BY THE
            SHERIFFS DISPATCH.

0635 PM     TSTM WND DMG     2 NW ATHENS             35.47N 84.63W
08/24/2007                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON COUNTY ROUTE 172. REPORTED BY THE
            SHERIFFS DISPATCH.

0650 PM     TSTM WND DMG     1 NE CALHOUN            35.31N 84.73W
08/24/2007                   MCMINN             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON COUNTY ROUTE 733. REPORTED BY THE
            SHERIFFS DISPATCH.

&&

FERRELL
Special weather statement, Aug 25, 2:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT SAT AUG 25 2007

VAZ002-252015-
WISE-
332 PM EDT SAT AUG 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING WISE COUNTY AND THE CITY OF
NORTON...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WISE...MOVING EAST AROUND 10 MPH.

SMALL HAIL...AND WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Aug 25, 3:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT SAT AUG 25 2007

VAZ002-006-252100-
RUSSELL-WISE-
401 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORMS WILL AFFECT WISE AND RUSSELL COUNTIES
THROUGH 5 PM...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER WISE AND RUSSELL COUNTIES NEAR
NORTON AND CLEVELAND...MOVING EAST AROUND 10 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL ARE
EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG

The radar

The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Norton (C)

When
August 25, 3:20 PM EST to 3:25 PM EST
Where
Norton (C) County, Norton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.930, -82.630

The Norton Police Department reported nickel-size hail in northeast Norton.

Thunderstorm Wind, Wise

When
August 25, 3:25 PM EST to 3:35 PM EST
Where
Wise County, Wise
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.970, -82.400

The sheriffs office reported trees downed by thunderstorm winds on Airport Road in Wise and numerous trees down across the county.

Thunderstorm Wind, Norton (C)

When
August 25, 3:35 PM EST to 3:40 PM EST
Where
Norton (C) County, Norton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.930, -82.630

The Norton Police Department reported 2 trees down in the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51665, 51666, 51668.